Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 155, NWS Morristown, TN

July 27, 2016Campbell County, Claiborne County, Hancock County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 27, 2016, 10:39 PM EDT for Campbell County, Claiborne County, Hancock County, Tennessee. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2016, 10:39 PM EDT (02:39 UTC)
Expired
Jul 27, 2016, 11:30 PM EDT
In force
51 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Campbell County, TN, Claiborne County, TN, Hancock County, TN

The radar

The Knoxville radar (KMRX), 47 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.7 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1887 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1887 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

340 
WUUS54 KMRX 280239
SVRMRX
TNC013-025-067-280330-
/O.NEW.KMRX.SV.W.0155.160728T0239Z-160728T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1039 PM EDT WED JUL 27 2016

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CAMPBELL COUNTY IN EASTERN TENNESSEE...
  CLAIBORNE COUNTY IN EASTERN TENNESSEE...
  NORTHWESTERN HANCOCK COUNTY IN EASTERN TENNESSEE...

* UNTIL 1130 PM EDT

* AT 1039 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 7 MILES SOUTH OF WILKERSON TO TAZEWELL...MOVING
  NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  NEW TAZEWELL...TAZEWELL...HARROGATE...SPRINGDALE...
  CUMBERLAND GAP...POWELL RIVER PRESERVE...ARTHUR...
  CLAIRFIELD AND FINCASTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3660 8331 3640 8349 3641 8379 3642 8381
      3643 8380 3642 8383 3643 8386 3642 8388
      3643 8389 3641 8391 3642 8406 3659 8402
      3658 8369 3660 8367
TIME...MOT...LOC 0239Z 223DEG 16KT 3649 8399 3644 8355 

HAIL...1.00IN
WIND...60MPH
 
$$

MJB
1 follow-up statement
682 
WWUS54 KMRX 280301
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1101 PM EDT WED JUL 27 2016

TNC013-025-067-280330-
/O.CON.KMRX.SV.W.0155.000000T0000Z-160728T0330Z/
CAMPBELL TN-CLAIBORNE TN-HANCOCK TN-
1101 PM EDT WED JUL 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR NORTHEASTERN CAMPBELL...CLAIBORNE AND NORTHWESTERN HANCOCK
COUNTIES...

AT 1100 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR PRUDEN TO NEAR TAZEWELL...MOVING NORTHEAST AT 20
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
NEW TAZEWELL...TAZEWELL...HARROGATE...SPRINGDALE...CUMBERLAND GAP...
POWELL RIVER PRESERVE...ARTHUR...CLAIRFIELD AND FINCASTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3660 8331 3640 8349 3641 8379 3642 8381
      3643 8380 3642 8383 3643 8386 3642 8388
      3643 8389 3641 8391 3642 8406 3659 8402
      3658 8369 3660 8367
TIME...MOT...LOC 0300Z 221DEG 17KT 3655 8393 3650 8349 

HAIL...1.00IN
WIND...60MPH
 
$$

MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 7:17 PM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 27, 7:17 PM EDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
717 PM EDT WED JUL 27 2016

.AVIATION...
Thunderstorm activity is decreasing across the area, so no TS will
be included in the TAFs for the evening. A storm near TRI has
brought dewpoints up to the lower 70s there, so will mention MVFR
fog there tonight. Broken VFR cigs are expected at all sites
through most of the day tomorrow as a low pressure system
approaches from the west, with rain from this system approaching
CHA and TYS in the late afternoon hours.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

DGS
Hazardous weather outlook, Jul 27, 3:21 PM EDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
321 PM EDT WED JUL 27 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-281930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
321 PM EDT WED JUL 27 2016 /221 PM CDT WED JUL 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

AN APPROACHING MIDDLE LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA
ON THURSDAY. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS ON
THURSDAY AND THURSDAY NIGHT AS THIS SYSTEM MOVES ACROSS THE AREA.
SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE WITH DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL BEING THE MAIN THREATS. LOCALIZED
FLOODING IS POSSIBLE ACROSS AREAS THAT SEE REPEATED ROUNDS OF
SHOWERS AND STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 27, 6:25 PM EDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
625 PM EDT WED JUL 27 2016

TNZ067-272300-
ROANE-
625 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ROANE COUNTY...

AT 625 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER FAIRVIEW...OR
NEAR KINGSTON...MOVING NORTH AT 5 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KINGSTON...ROCKWOOD...FAIRVIEW...MIDTOWN...HARRIMAN AND PAINT ROCK.

LAT...LON 3571 8463 3573 8464 3572 8465 3593 8465
      3586 8437 3572 8449 3571 8452 3570 8452
      3569 8453 3568 8453 3568 8452 3567 8453
TIME...MOT...LOC 2225Z 196DEG 5KT 3581 8454

MJB
Special weather statement, Jul 27, 6:51 PM EDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
651 PM EDT WED JUL 27 2016

TNZ015-VAZ001-272330-
HANCOCK-LEE-
651 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HANCOCK AND EASTERN
LEE COUNTIES...

AT 651 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER JONESVILLE...
MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SNEEDVILLE...JONESVILLE...PENNINGTON GAP...ST. CHARLES...
DRYDEN AND ROSE HILL.

LAT...LON 3683 8286 3650 8315 3653 8334 3670 8334
      3674 8320 3674 8314 3678 8313 3680 8310
      3683 8310
TIME...MOT...LOC 2251Z 206DEG 28KT 3673 8312

MJB
Local storm report, Jul 27, 8:17 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
817 PM EDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     3 S ABINGDON            36.67N 81.97W
07/27/2016                   WASHINGTON         VA   BROADCAST MEDIA

            TREES DOWN ON GREEN SPRINGS ROAD NEAR SOUTH HOLSTON LAKE.

&&

DGS
Special weather statement, Jul 27, 9:12 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
912 PM EDT WED JUL 27 2016

TNZ012-013-280145-
CAMPBELL-SCOTT-
912 PM EDT WED JUL 27 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SCOTT AND NORTHWESTERN
CAMPBELL COUNTIES...

AT 911 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR GREAT MEADOWS CAMPSITES TO 8 MILES
EAST OF HUNTSVILLE. MOVEMENT WAS NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ONEIDA...HUNTSVILLE...HELENWOOD...JELLICO...CARYVILLE...WINFIELD...
ELK VALLEY...KETCHEN...SLICK ROCK...SMOKEY JUNCTION...ROYAL BLUE...
ROBBINS...NORMA...INDIAN MOUNTAIN S.P....ELGIN...
BIG SOUTH FORK NATIONAL AND HONEY CREEK S.P..

LAT...LON 3659 8409 3657 8405 3620 8445 3639 8469
      3640 8466 3641 8466 3644 8469 3650 8471
      3660 8478
TIME...MOT...LOC 0111Z 219DEG 13KT 3659 8472 3638 8435

MJB
Special weather statement, Jul 27, 10:23 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1023 PM EDT WED JUL 27 2016

TNZ013-014-037-280315-
CAMPBELL-CLAIBORNE-UNION-
1023 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CAMPBELL...
NORTHWESTERN CLAIBORNE AND NORTHWESTERN UNION COUNTIES...

AT 1023 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
PRUDEN...OR 14 MILES EAST OF LA FOLLETTE...MOVING NORTH AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CLAIRFIELD.

LAT...LON 3635 8380 3639 8401 3659 8400 3658 8369
      3659 8368
TIME...MOT...LOC 0223Z 192DEG 10KT 3645 8389

MJB
Special weather statement, Jul 27, 10:36 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1036 PM EDT WED JUL 27 2016

TNZ014-037-280300-
CLAIBORNE-UNION-
1036 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT CLAIBORNE AND NORTHERN UNION
COUNTIES...

AT 1036 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR NEW
TAZEWELL... OR 12 MILES SOUTH OF MIDDLESBORO...MOVING NORTH AT 10
MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NEW TAZEWELL...TAZEWELL...HARROGATE...LONE MOUNTAIN...SPRINGDALE...
CUMBERLAND GAP...POWELL RIVER PRESERVE...ARTHUR AND SANDLICK.

LAT...LON 3659 8347 3636 8350 3637 8351 3636 8352
      3636 8356 3637 8356 3636 8357 3637 8359
      3637 8360 3638 8385 3658 8380 3658 8369
      3660 8368
TIME...MOT...LOC 0236Z 192DEG 10KT 3644 8369

MJB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 9:12 PM EDTSpecial Weather StatementMRXScott33 min
Jul 27, 9:44 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott46 min
Jul 27, 10:23 PM EDTSpecial Weather StatementMRXClaiborne52 min
Jul 27, 10:34 PM EDTAreal Flood AdvisoryMRXScott3 hr
Jul 27, 10:36 PM EDTSpecial Weather StatementMRXClaiborne24 min
Jul 27, 10:46 PM EDTSpecial Weather StatementMRXScott44 min
Jul 28, 12:02 AM EDTSpecial Weather StatementMRXGreene, Hawkins, Sullivan, Unicoi, Washington58 min
Jul 28, 1:07 AM EDTSpecial Weather StatementMRXHawkins, Unicoi, Washington53 min
Jul 28, 1:09 AM EDTSpecial Weather StatementMRXJohnson66 min
Jul 28, 2:11 AM EDTAreal Flood AdvisoryMRXHawkins3 hr
Jul 28, 3:00 PM EDTFlash Flood WatchMRXCampbell, Claiborne, Hancock, Morgan, Scott6 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.